New stochastic fractional models for Malthusian growth, the Poissonian birth process and optimal management of populations. (English) Zbl 1130.92043

Summary: This paper examines how one can use Riemann-Liouville fractional Brownian motion (in contrast to complex-valued fractional Brownian motion) to take account of randomness in some biological systems, and the kind of results one may expect to obtain from this. Loosely speaking, the Hurst parameter of the fractional Brownian motion appears to be quite suitable for describing the aggressiveness of some biological processes. After a summary on fractional calculus completed by a new derivation of Taylor series of fractional order, we propose a new solution for the stochastic differential equation of the Malthusian growth model with fractional random growth rate, and apply it to the stability analysis of some nonlinear systems (the logistic law of growth, for instance). Then we derive, as a discrete space model, the equation for the birth-and-death process of fractional order; then its companion Poissonian process (of fractional order) is considered in a fully detailed way, including the fractional partial differential equation of its generating function, which is solved by using a new technique. Lastly, we consider a model of optimal management of two species populations in the presence of fractal noises, which is an application of stochastic optimal control in the presence of fractional noises. We show how one can solve this problem by using the Lagrange variational approach applied to the dynamical equations of the state moments of the system.


92D25 Population dynamics (general)
60J85 Applications of branching processes
93E20 Optimal stochastic control
60J65 Brownian motion
92B05 General biology and biomathematics
Full Text: DOI


[1] Crow, J. F.; Kimura, M., An Introduction to Population Genetics Theory (1970), Harper and Row · Zbl 0246.92003
[2] Del Grosso, G.; Gerardi, A.; Marchetti, F., A diffusion model for patches formation on cellular surfaces, Appl. Math. Optim., 7, 125-135 (1981) · Zbl 0427.92003
[3] Jumarie, G., Stochastic of order \(n\) in biological systems. Application to population dynamics, thermodynamics, nonequilibrium phase and complexity, Biol. Syst., 11, 2, 113-137 (2003) · Zbl 1041.92001
[4] Jumarie, G., Maximum Entropy, Information without Probability and Complex Fractals (2000), Kluwer Academic Publishers: Kluwer Academic Publishers Dordrecht · Zbl 0982.94001
[5] Mandelbrot, B. B.; Cioczek-Georges, R., A class of micropulses and antipersistent fractional Brownian motions, Stochastic Process. Appl., 60, 1-18 (1995) · Zbl 0846.60055
[6] Mandelbrot, B. B.; Cioczek-Georges, R., Alternative micropulses and fractional Brownian motion, Stochastic Process. Appl., 64, 143-152 (1996) · Zbl 0879.60076
[7] Decreusefond, L.; Ustunel, A. S., Stochastic analysis of the fractional Brownian motion, Potential Anal., 10, 177-214 (1999) · Zbl 0924.60034
[8] Mandelbrot, B. B.; van Ness, J. W., Fractional Brownian motions, fractional noises and applications, SIAM Rev., 10, 422-437 (1968) · Zbl 0179.47801
[9] Kober, H., On fractional integrals and derivatives, Quart. J. Math. Oxford, 11, 193-215 (1940) · Zbl 0025.18502
[10] Letnivov, A. V., Theory of differentiation of fractional order, Math. Sb., 3, 1-7 (1868)
[11] Liouville, J., Sur le calcul des differentielles à indices quelconques, J. Ecole Polytechnique, 13, 71 (1832), (in French)
[12] Jumarie, G., Stochastic differential equations with fractional Brownian motion input, Int. J. Syst. Sci., 6, 1113-1132 (1993) · Zbl 0771.60043
[13] Jumarie, G., Fractional Brownian motions via random walk in the complex plane and via fractional derivative. Comparison and further results on their Fokker-Planck equations, Chaos Solitons Fractals, 4, 907-925 (2004) · Zbl 1068.60053
[14] Osler, T. J., Taylor’s series generalized for fractional derivatives and applications, SIAM. J. Math. Anal., 2, 1, 37-47 (1971) · Zbl 0215.12101
[15] Jumarie, G., On the representation of fractional Brownian motion as integral with respect to \((d t)^\alpha \), Appl. Math. Lett., 18, 739-748 (2005) · Zbl 1082.60029
[16] Duncan, T. E.; Hu, Y.; Pasik-Duncan, B., Stochastic calculus for fractional Brownian motion, I. Theory, SIAM J. Control Optim., 38, 582-612 (2000) · Zbl 0947.60061
[17] Hu, Y.; Øksendal, B., Fractional white noise calculus and applications to finance, Infin. Dimens. Anal. Quantum Probab. Relat. Top., 6, 1-32 (2003) · Zbl 1045.60072
[18] Lefever, R.; Garay, R., A mathematical model of the immune surveillance against cancer, (Bell, G. I.; Perelson, A. S.; Pimbley, G. H., Theoretical Immunology (1978), M. Dekker)
[19] Ramakrishnan, A.; Srinivasan, S. K., On age distribution in population growth, Bull. Math. Biophys., 20, 289-308 (1950)
[20] Jumarie, G., A practical approach to stochastic optimal control via state moment equations, J. Franklin Inst., 332, 761-772 (1995) · Zbl 0855.93097
[21] (Iannaccone, P. M.; Khokha, M., Fractal Geometry in Biological Systems (1996), CRC Press: CRC Press Florida)
[22] Schlichter, J.; Friedrich, L.; Herenyi, L.; Fidy, J., Protein dynamics at low temperatures, J. Chem. Phys., 112, 3045-3050 (2000)
[23] Jumarie, G., Fractional Brownian motion via random walk in the complex plane and via fractional derivative. Comparison and further results, Chaos Solitons Fractals, 22, 4, 907-925 (2004) · Zbl 1068.60053
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.